Mississippi, 2012

Hail and Damaging Winds in Mississippi, January 8, 2012

January 8, 2012 · NWS JAN · 7 events in 5 counties and zones

A slow moving cold front combined with an upper level disturbance triggered some severe storms across portions of Central Mississippi. These storms produced severe weather in the form of hail, structural damage as well as blown down power lines and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A slow moving cold front combined with an upper level disturbance triggered some severe storms across portions of Central Mississippi. These storms produced severe weather in the form of hail, structural damage as well as blown down power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 3:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 8, 3:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST SUN JAN 8 2012

.SHORT TERM...TODAY THROUGH EARLY WEDNESDAY

MAIN FOCUS WILL BE ON NEARLY STALLED BOUNDARY EVOLUTION TO OUR NORTH
AND THE RISK FOR STRONG/SEVERE THUNDERSTORMS TUESDAY
AFTERNOON/NIGHT.

HAVE WARMED MAX HIGHS A TOUCH ACROSS SOME AREAS FROM THIS MORNINGS
PREVIOUS THINKING AS BREAKS IN THE CLOUDS HAVE ALLOWED FOR MORE
INSOLATION THAN EXPECTED. KGLH CONTINUES TO BE ON THE COOL SIDE OF
THE BOUNDARY WITH TEMPS STILL REMAINING IN THE UPPER 50S. BOUNDARY
WILL REMAIN NEARLY STATIONARY AS LOW TO MID-LVL FLOW REMAINS
PARALLEL THROUGH TONIGHT. THE BOUNDARY IS THEN PROGGED TO OOZE SOUTH
THROUGH EARLY MORNING MONDAY WITH HELP OF STRENGTHENING PRESSURE
GRADIENT FROM NORTH AS SFC CYCLOGENESIS COMMENCES ACROSS THE NWRN
GULF. PATCHY AREAS OF FOG WERE ADDED FOR MONDAY MORNING AS SREF
PROBS AND LOW DEWPOINT DEPRESSION INDICATE GOOD DEVELOPMENT
POTENTIAL. WEAK TO MODERATE ISENTROPIC UPGLIDE WILL ALLOW FOR
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO PERSIST THIS AFTERNOON
AND CONTINUE THROUGH TOMORROW NIGHT WITH ADDITIONAL HELP OF SW/V
PASSAGE. RAIN SHOWER AND THUNDERSTORM COVERAGE LOOKS TO EXPAND
MONDAY AFTERNOON WITH INCREASING DIVERGENCE ALOFT COUPLED WITH
500-1000 J/KG MUCAPE ACROSS CNTRL AND SRN AREAS. WITH PWATS NEAR 1.3
IN...ONE INCH PER HOUR RAINFALL RATES COULD OCCUR DUE TO SLOW STORM
MOTION OF SHOWER/EMBEDDED THUNDERSTORM CLUSTERS.

BY TUESDAY MORNING...ONGOING SHOWERS LOOK TO BE OCCURRING AS SMALL
SHORTWAVE ENERGY EJECTS AHEAD OF CUT-OFF H5 LOW AND SFC LOW MOVES
INLAND ACROSS THE SABINE RIVER VALLEY. IN RESPONSE...LOW-LVL WINDS
WILL BACK AND INCREASE SIGNIFICANTLY...DRAWING A TONGUE OF H85 325 K
THETA-E AIR NRD UNDERNEATH EXIT REGION OF H25 CYCLONIC-CURVED 110 KT
DIFFLUENT JETSTREAK BY TUESDAY AFTERNOON. SFC-BASED INSTABILITY WILL
INITIALLY BE LOW THROUGH THE DAY TUESDAY WITH 300-900 J/KG POOLED
ALONG THE FRONT WHICH LOOKS TO BE SITUATED ACROSS MS RIVER TUESDAY
AFTERNOON. LATEST MODEL RUNS HAVE SLOWED THE FRONT ~6 HOURS WHICH
MAY ALLOW FOR SOME SFC STABILIZATION ALONG ERN AREAS BEFORE THE BEST
FORCING REACHES THIS AREA. HOWEVER...THE STRONG DYNAMICS SHOULD BE
ABLE TO MAKE UP FOR THE LACK OF DEEPER THERMODYNAMIC SUPPORT.
ATTM...A SQUALL LINE WITH POTENTIALLY DAMAGING WINDS APPEARS TO BE
THE LIKELY STORM MODE AND RESPECTIVE RISK. INSTABILITY AND 0-1 KM
HELICITY FIELDS APPEAR TO SPATIALLY DISJOINTED FOR THE MENTION OF A
TORNADO OR TWO IN HWO ATTM...BUT PLEASE STAY TUNED FOR UPDATES. THE
FRONT WILL QUICKLY PUSH THROUGH BY WEDNESDAY MORNING...ENDING STRONG
TO SEVERE TSTORM RISK AS SOME LINGERING LIGHT SHOWERS AND LOW CLOUDS
HOLD ON.

FOR FORECAST MATTERS...MAV POPS WERE FOLLOWED FOR TONIGHT AND THEN
BUMPED UP DURING THE DAY PERIOD MONDAY. MAV POPS WERE ADJUSTED ABOVE
GUIDANCE BOTH PERIODS TUESDAY GIVEN STRONG FORCING AND SOLID
MOISTURE TRANSPORT WITH SOME INCREASES TO QPF FIELDS ALSO. MAV LOW
TEMPS TONIGHT AND TUESDAY WERE BUMPED UP SLIGHTLY GIVEN EXPECTED
DEWPOINT FIELD EVOLUTION AND CLOUD COVER. MAV HIGHS WERE GENERALLY
FOLLOWED WITH SOME MINOR TWEAKS. /ALLEN/

.LONG TERM...COMPUTER MODELS CONTINUE TO AGREE ON AN ACTIVE WEATHER
PERIOD ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK...BUT
DIVERGE IN THEIR SOLUTIONS FOR THE REMAINDER OF THE WORK WEEK AND
INTO NEXT WEEKEND.

FOR THURSDAY THROUGH NEXT SUNDAY... MODEL AGREEMENT GOES OUT THE
WINDOW. BOTH THE GFS AND EUROPEAN DEVELOP A SURFACE LOW AND PUSH IT
EAST OVER THE GULF OF MEXICO...BUT TIMING AND PLACEMENT ARE OFF QUITE
A BIT. WILL STAY CLOSE TO THE GFS...WHICH IS FASTER AND FURTHER NORTH
WITH THE LOW...BRINGING RAIN BACK TO THE REGION THURSDAY THROUGH
FRIDAY AND CLEARING OUT BY NEXT WEEKEND...BUT WILL PUT NO CONFIDENCE
IN IT AS THIS IS STILL A GOOD WAYS OUT. /19/

&&

.AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON GENERALLY SOUTH OF HIGHWAY 82 AND THE STALLED FRONTAL
BOUNDARY. THIS ACTIVITY WILL LIKELY CONTINUE THROUGH TONIGHT
BRINGING TEMPORARY IFR/LIFR CONDITIONS THIS EVENING. LIFR CONDITIONS
ARE EXPECTED TO DEVELOP AND PREVAIL AREAWIDE AFTER 06Z. IFR/LIFR
CONDITIONS WILL CONTINUE TO PREVAIL MONDAY MORNING WITH MVFR
CONDITIONS PREVAILING AFTER 18Z. THE STALLED BOUNDARY IS EXPECTED TO
DRIFT SOUTH OF INTERSTATE 20 BY AFTERNOON. MOST OF THE CONVECTIVE
ACTIVITY MONDAY WILL AGAIN BE FOCUSED OVER THE SOUTHERN HALF OF THE
AREA. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  67  55  69 /  76  94  80 100
MERIDIAN      55  70  54  67 /  70  86  58  98
VICKSBURG     54  61  54  70 /  78  99  91  99
HATTIESBURG   56  74  59  71 /  48  63  70  98
NATCHEZ       56  67  58  70 /  62 100  99  98
GREENVILLE    50  58  50  65 /  89  82  67 100
GREENWOOD     52  61  51  67 /  92  82  57  88

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/19/22
Hazardous weather outlook, Jan 8, 2:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST SUN JAN 8 2012

ARZ074-075-LAZ007>009-MSZ018-019-025>046-092100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
258 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ015-016-023>026-MSZ047>066-072>074-092100-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
258 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND MONDAY

AREAS OF FOG REDUCING VISIBILITY TO AROUND ONE QUARTER OF A MILE
WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AND LASTING UNTIL AROUND 9
AM MONDAY MORNING. THE MOST LIKELY AREAS OF DENSE FOG DEVELOPMENT WILL BE
THE SOUTHERN HALF OF THE ARKLAMISS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jan 8, 3:49 PM CST, 11 minutes before
MSZ065-082230-
COVINGTON MS-
349 PM CST SUN JAN 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CST SUN JAN 8 2012

...STRONG STORM MOVING NORTHEAST INTO COLLINS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF COLLINS AT 349 PM
CST...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3176 8952 3180 8941 3159 8940 3152 8958
      3167 8973
TIME...MOT...LOC 2149Z 242DEG 17KT 3163 8958

40

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Covington

When
January 8, 4:00 PM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.640, -89.560

Half dollar sized hail fell at the intersection of Highway 49 and Cold Springs Road.

Thunderstorm Wind, Scott

When
January 8, 8:25 PM CST
Where
Scott County, 1.5 mi NNW of Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.490, -89.740

Trees and power lines were blown down along Denson Road, Measels Road, and Fairchilds Road.

Hail, Leake

When
January 8, 8:50 PM CST
Where
Leake County, 0.9 mi SW of Sproles Siding
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.590, -89.590

Quarter sized hail fell in Lena.

Thunderstorm Wind, Leake

When
January 8, 8:50 PM CST
Where
Leake County, 0.9 mi SW of Sproles Siding
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
32.590, -89.590

A roof was partially blown off of a house. Metal was blown onto power lines in the city of Lena.

Thunderstorm Wind, Leake

When
January 8, 9:06 PM CST
Where
Leake County, Freeny
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.700, -89.480

Trees were blown down along Highway 488 near Freeny.

Thunderstorm Wind, Neshoba

When
January 8, 9:50 PM CST to 9:55 PM CST
Where
Neshoba County, 2.74 mi NW of Arlington to 3.38 mi N of Arlington
Measured
65 kt (75 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
32.895, -89.216

A swath of damaging thunderstorm winds affected areas around ten miles north northwest of Philadelphia. Numerous trees were blown down in this area. There was minor damage to three mobile homes just south of the Winston and Neshoba County line around County Road 187. Trees were blown down along County Road 185 near Arlington. Power outages were observed along County Road 187.

Thunderstorm Wind, Winston

When
January 8, 10:10 PM CST
Where
Winston County, 0.9 mi SW of Noxapater
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.990, -89.060

Scattered trees were blown down throughout town. A few trampolines were blown up into trees as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356895, 356921, 356905, 356923, 356925, 356935, 356937.